Empty Cart







Skip Navigation LinksHome > News >
News
Antihistamine Meds May Raise Risk for Diarrheal Illness
Antihistamine Meds May Raise Risk for Diarrheal Illness

Patients who take antihistamines to reduce stomach acid are at increased risk for infection with Clostridium difficile, a common cause of diarrhea, a new study finds.


Researchers reviewed the findings of 33 previous studies that looked at C. difficile and antihistamines used to suppress stomach acid. People who took over-the-counter antihistamine drugs did not have a significantly increased risk of C. difficile infection.


However, a clear link existed between histamine 2 receptor antagonists -- a specific class of antihistamines -- and C. difficile infection. The risk for people on these drugs -- also known as H2 blockers -- was greatest for hospitalized patients receiving antibiotics, said the researchers from the Mayo Clinic in Rochester, Minn.


The study was published online March 27 in the journal PLoS One.


"It's not clear why these antihistamines increase the risk of C. difficile infection, because gastric acid does not affect C. difficile spores," senior author Dr. Larry Baddour, an infectious diseases expert, said in a Mayo Clinic news release. "However, it may be that vegetative forms of C. difficile, which are normally killed by stomach acid, survive due to use of stomach acid suppressors and cause infection."


The researchers said their findings highlight the need for careful use of histamine 2 receptor antagonists in hospitalized patients, and suggest that reducing the use of these drugs could significantly lower the risk of C. difficile infections.


Although the study tied use of these drugs to higher risk of diarrheal illness, it did not establish a cause-and-effect relationship.



Source: HealthDay News

Comment
Sorry, you cannot put comment until after Log In
No Comments
Previous Next 
Antihistamine Meds May Raise Risk for Diarrheal Illness
Antihistamine Meds May Raise Risk for Diarrheal Illness

Patients who take antihistamines to reduce stomach acid are at increased risk for infection with Clostridium difficile, a common cause of diarrhea, a new study finds.


Researchers reviewed the findings of 33 previous studies that looked at C. difficile and antihistamines used to suppress stomach acid. People who took over-the-counter antihistamine drugs did not have a significantly increased risk of C. difficile infection.


However, a clear link existed between histamine 2 receptor antagonists -- a specific class of antihistamines -- and C. difficile infection. The risk for people on these drugs -- also known as H2 blockers -- was greatest for hospitalized patients receiving antibiotics, said the researchers from the Mayo Clinic in Rochester, Minn.


The study was published online March 27 in the journal PLoS One.


"It's not clear why these antihistamines increase the risk of C. difficile infection, because gastric acid does not affect C. difficile spores," senior author Dr. Larry Baddour, an infectious diseases expert, said in a Mayo Clinic news release. "However, it may be that vegetative forms of C. difficile, which are normally killed by stomach acid, survive due to use of stomach acid suppressors and cause infection."


The researchers said their findings highlight the need for careful use of histamine 2 receptor antagonists in hospitalized patients, and suggest that reducing the use of these drugs could significantly lower the risk of C. difficile infections.


Although the study tied use of these drugs to higher risk of diarrheal illness, it did not establish a cause-and-effect relationship.



Save
Subject:
Log In
 
 
BMI
Height (cm):
Weight (kg):
Result:



Most Viewed